Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 139, NWS Midland/Odessa, TX

June 16, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 12:01 PM MDT for Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2018, 12:01 PM MDT (18:01 UTC)
Expired
Jun 16, 2018, 1:00 PM MDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:50 AM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 16, 10:50 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1150 AM CDT Sat Jun 16 2018

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Cloud cover will increase, especially tonight as rain chances
increase.  Ceilings should stay VFR through this evening, except for
temporary MVFR, if not IFR, in heavy rainfall at KHOB, KINK, KPEQ,
and KFST where the axis of thunderstorms is expected to set up.
Gusty south to southeast winds will affect most terminals this
afternoon and tonight, in addition to more erratic gusty winds in
and near any thunderstorms.  MVFR ceilings could form at all but
KCNM ahead/behind thunderstorms so have added these to the forecast.

&&

PREV DISCUSSION... /issued 232 AM CDT Sat Jun 16 2018/

Mid-level remnants of Bud were lifting nwd thru Sonora and wrn
Chihuahua MX with an expansive plume of moisture covering much of
the desert SW. Bud's remnants are embedded within broader mid-
level flow e of a trof, meanwhile off to the e INVOF AR/LA an
upper-level anticyclone is in place. Over the next 24-30hrs the sw
flow aloft will remain anomalously moist (2-3 positive standard
deviations) and as said trof and anticyclone move e and w,
respectively, the mid-level moist axis (well seen in mid-level
theta-e) will sharpen and flow will strengthen. This long fetch sw
flow will be favored to entrain shrtwv trof/s and become unstable
today, some strong storms with heavy rain are possible. A look at
OMEGA cross sections from sw of Presidio into SE NM indicate
strong lift embedded with in this moist axis and we expect that
SHRA/TSRA will flourish, especially Sat evening - Sun morning. The
possibility of training cells within this axis increases the
possibility of heavy rain generally from Presidio- Davis Mtns-W
PB-SE NM, where generally 1-3" of rain will be possible. Impacts
include the possibility of Rio Grande/tributary flooding and flash
flooding in the Davis Mtns, especially within the McDannald and
Scenic Loop burn scars. WPC has highlighted much of the described
area within the slight risk of excessive rainfall. The end result
for us is the issuance of a Flash Flood Watch for Presidio, Jeff
Davis and Brewster Counties for late Sat PM thru Sun AM, leaving
the next shift the decision as to the need for northward
expansion? Sun/Mon PM PoP forecast will again be focused around
the mid-level theta-e ridge axis where SB instability, if not
hindered by cloud cover, will have a chance to focus. Thereafter
there are still difference in GFS/ECMWF wrt inverted mid-level
trof, GFS farther n and as such wetter across the CWFA Tue,
possibly Wed? There is agreement with drier forecast Thur-Sat with
a warming trend. In the meantime with clouds/precip/lower
heights/absence of low-level thermal ridge will make for pleasant
temperatures for this time of yr.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  73  91  73 /  10  20  30  30
Carlsbad                       90  68  91  67 /  40  70  20  10
Dryden                         92  74  93  74 /  30  40  40  20
Fort Stockton                  91  70  88  70 /  40  70  50  30
Guadalupe Pass                 84  63  85  66 /  50  60  20   0
Hobbs                          87  67  86  66 /  30  80  30  20
Marfa                          87  63  82  61 /  50  90  50  30
Midland Intl Airport           91  72  91  72 /  10  40  40  30
Odessa                         91  72  90  72 /  10  50  40  30
Wink                           92  71  91  70 /  40  80  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
     morning for Big Bend Area-Davis/Apache Mountains Area-Marfa
     Plateau-Presidio Valley.

&&
Hazardous weather outlook, Jun 16, 2:11 AM MDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 AM CDT Sat Jun 16 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
311 AM CDT Sat Jun 16 2018 /211 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening, mainly
over southeast New Mexico and south through the Davis Mountains. Some
storms could be strong to severe, potentially producing large hail
and strong winds along with heavy rainfall and frequent lightning.

Rain chances increase later tonight with heavy rainfall and flash
flooding being the main concerns during this time. The areas of
greatest concern will be areas near Presidio and western areas of Big
Bend northward through the Davis Mountains, upper Trans Pecos and
southeast New Mexico, where 1-2 inches of rainfall with locally
higher amounts will be possible. A Flash Flood Watch is in effect for
Presidio, Jeff Davis and Brewster Counties late this afternoon
through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue into Sunday and Sunday night,
with best chances shifting farther east into the Permian Basin and
Lower Trans Pecos. Heavy rainfall and localized flash flooding will
continue to be a concern with any thunderstorm. There could also be
flooding along the Rio Grande during this time due to runoff from
heavy rainfall, or influx of water from the Rio Conchos.

There will be more chances of thunderstorms next week, with heavy
rainfall being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:38 AM MDTFlash Flood WatchMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 5 more31 hr
Jun 16, 1:06 PM MDTSpecial Weather StatementMAFLoving54 min
Jun 16, 2:05 PM MDTSpecial Weather StatementMAFLoving, Reeves, Winkler55 min
Jun 16, 2:22 PM MDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler53 min
Jun 16, 2:37 PM MDTAreal Flood AdvisoryMAFLoving, Reeves, Ward3 hr
Jun 16, 3:12 PM MDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler63 min
Jun 16, 3:40 PM MDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Loving, Pecos, Reeves and 2 more2 hr
Jun 16, 3:59 PM MDTSpecial Weather StatementMAFWard, Winkler46 min
Jun 16, 4:33 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler42 min
Jun 16, 4:39 PM MDTSpecial Weather StatementMAFWard36 min
Jun 16, 4:42 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward48 min
Jun 16, 5:31 PM MDTSpecial Weather StatementMAFWard59 min
Jun 16, 5:41 PM MDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Jun 16, 12:16 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 16, 12:25 PM MDTSpecial Weather StatementMAFEddy50 min
Jun 16, 12:37 PM MDTSevere Thunderstorm WarningMAFEddy53 min
Jun 16, 1:01 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
Jun 16, 1:24 PM MDTSevere Thunderstorm WarningMAFEddy, Lea66 min
Jun 16, 2:00 PM MDTSpecial Weather StatementMAFLea45 min
Jun 16, 2:43 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 16, 3:17 PM MDTSpecial Weather StatementMAFLea73 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.